Kratom is a type of herbal extract that is native to Southeast Asia. Sold as an energy booster, mood enhancer, pain reliever, and an aide for opioid withdrawal, kratom has become quite popular in the U.S. in recent times. The numerous people that have started using it swear by its effectiveness and believe that it is “natural” because it is an herb and, as such, that it is safe to use. However, serious safety concerns surround this herbal extract, as it has been proven to be more detrimental to the user than beneficial. 

While many people take kratom in order to avoid the symptoms accompanied by opioid withdrawal, kratom in itself acts much like an opioid. In fact, kratom operates on opioid receptors, which can exacerbate the desire to seek other opioids, instead of helping one to ultimately detox from opioids. This is a serious issue for someone who already struggles with an addiction to opioids, possibly causing their addiction to dive into deeper levels of destruction and harm. 

In order to spare oneself from getting roped into an addiction, it is, therefore, essential that users be fully aware of what the side-effects and withdrawal symptoms of using kratom powder are first and foremost. If one is already addicted to kratom, understanding these symptoms may give the individual the desire to stop using this powder once and for all. In order to do that, one needs to get appropriate medical guidance on how to detox off kratom so that any serious withdrawal symptoms are mitigated, which this article will also provide information on, as well.

Side-Effects of Kratom Powder

At low doses, kratom can make a user feel more energetic and at higher doses it can reduce pain and create euphoria-type experiences. At much higher doses, it can have an opposite, sedative effect, making the user feel sleepy. Although many people that take kratom truly believe in the safety and effectiveness of the drug, studies are repeatedly showing that using kratom can create more problems for the user than it can offer any potential benefits. In fact, poison control centers in the U.S. had received around 1,800 reports involving kratom from 2011 through 2017. Unfortunately, some of these reports included death from kratom use, as well. 

There are many well-known side-effects of using kratom. Some of these include:

  • Muscle pain
  • Weight loss
  • Dry mouth
  • Chills, nausea, vomiting
  • Changes in urine and constipation
  • Liver damage

Alterations in the mind and nervous system also happen when using kratom, such as:

  • Dizziness
  • Drowsiness
  • Seizures
  • Hallucinations
  • Delusions
  • Depression and delusion
  • Breathing suppression
  • Coma

As just mentioned, death can even be a byproduct of using kratom. Furthermore, kratom has been shown to cause abnormal brain function, especially when taken with other prescription medications. As a result, users may experience severe headaches, become confused, or even lose their ability to communicate. In addition, kratom has a high risk of becoming contaminated with salmonella bacteria. This type of poisoning can be fatal for the user. In fact, The Food and Drug Administration has linked more than 35 deaths related to salmonella poisoning from kratom powder. 

Kratom Powder Withdrawal Symptoms

Although many people use kratom in order to avoid opioid withdrawal, the truth is that using kratom, especially longer than 6 months, can create withdrawal symptoms similar to those that occur after opioid use. Additionally, people that utilize kratom can have cravings for it, just like other opioids, and may require that the user receive treatment in order to fully detox from the drug. 

Common withdrawal symptoms that can occur as a result of kratom use include:

  • Anxiety 
  • Cramping
  • Cravings
  • Depression
  • Diarrhea
  • Fatigue
  • Hot flashes
  • Insomnia
  • Muscle aches
  • Nausea or vomiting
  • Restless legs
  • Runny nose
  • Sweating
  • Tremors
  • Watering eyes

Withdrawal symptoms typically appear within the first 12 to 48 hours after the last dose and disappear within the first 3 days. However, some evidence suggests that heavy kratom use can create post-acute withdrawal syndrome (PAWS) in the user, causing the user to experience withdrawal symptoms for 6 months or longer. Furthermore, users can experience symptoms like depression, anxiety, and insomnia that comes and goes for a longer duration of time. It may take the user a few weeks or months in order to feel “back to normal”. 

Severity and duration of withdrawal symptoms experienced by the individual will depend on a variety of factors, such as: the individual’s genetic/chemical makeup, the severity of the addiction (how much was used and how long it was used), if the individual is suffering from co-occurring disorders, whether kratom was used with other substances, and history of past drug addictions, etc. Because of the uniqueness of every individual, it is, therefore, essential that anyone seeking to detox off kratom seek professional, medical guidance before attempting detox on one’s own.   

How to Get Help if Addicted to Kratom Powder

Using kratom can create more harm in the user than good. Therefore, it is vital to the safety and well-being of the individual struggling with an addiction to kratom that appropriate help be sought immediately. One of the best ways to ensure long-term recovery from addiction is to seek the help of an inpatient drug rehab facility. Since inpatient drug rehabs are most equipped to help safely detox an individual off drugs and guide them on the path to sobriety, this method is the most proven way to ensure long-term recovery success. Furthermore, inpatient rehabs provide an opportunity for the individual struggling with an addiction to distance themselves from the distractions and temptations of the world so that the only thing they have to focus on is their recovery. This proves to be one of the most beneficial ways to guarantee sobriety is maintained for the long-run. 

If you or a loved one is struggling with an addiction to kratom, the time to get help is now. Reach out to a friendly enrollment advisor who can answer any questions you may have about inpatient drug rehab, so that you can start walking on the path to a better, more fulfilling tomorrow right now.